Alert archive / Utah / Wind Advisories in 2025
Wind Advisory 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Jan 8, 2025, 1:44 PM MST for 5 counties in Utah. It took effect at Jan 9, 2025, 5:00 AM MST. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2025, 1:44 PM MST (20:44 UTC)
- In effect from
- Jan 9, 2025, 5:00 AM MST
- Expired
- Jan 10, 2025, 12:00 AM MST
- In force
- 19 hr
- Issued by
- NWS Salt Lake City, UT
Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428 WWUS75 KSLC 082044 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 144 PM MST Wed Jan 8 2025 UTZ123-091200- /O.NEW.KSLC.WI.Y.0002.250109T1200Z-250110T0700Z/ Lower Washington County- Including the following locations - St George, Ivins, and Hurricane 144 PM MST Wed Jan 8 2025 ...WIND ADVISORY IN EFFECT FROM 5 AM THURSDAY TO MIDNIGHT MST THURSDAY NIGHT... * WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Lower Washington County. * WHEN...From 5 AM Thursday to midnight MST Thursday Night. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov STW
3 follow-up statements
309 WWUS75 KSLC 090943 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 243 AM MST Thu Jan 9 2025 UTZ123-100045- /O.CON.KSLC.WI.Y.0002.250109T1200Z-250110T0700Z/ Lower Washington County- Including the following locations - Ivins, Hurricane, and St George 243 AM MST Thu Jan 9 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Lower Washington County, mainly along the I-15 corridor between Toquerville and Washington. This advisory does not include St George proper. * WHEN...Until midnight MST tonight. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov MPS
846 WWUS75 KSLC 091917 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1217 PM MST Thu Jan 9 2025 UTZ127-128-130-131-100400- /O.EXB.KSLC.WI.Y.0002.000000T0000Z-250110T0400Z/ Bryce Canyon Country-South Central Utah-Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the following locations - Big Water, Kanab, Bullfrog, Bryce Canyon City, Escalante, and Hanksville 1217 PM MST Thu Jan 9 2025 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Bryce Canyon Country, Glen Canyon Recreation Area/Lake Powell, South Central Utah, and Western Canyonlands. * WHEN...Until 9 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ UTZ123-100415- /O.CON.KSLC.WI.Y.0002.000000T0000Z-250110T0700Z/ Lower Washington County- Including the following locations - Hurricane, Ivins, and St George 1217 PM MST Thu Jan 9 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Lower Washington County, mainly along the I-15 corridor between Toquerville and Washington. This advisory does not include St George proper. * WHEN...Until midnight MST tonight. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov STW
523 WWUS75 KSLC 100221 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 721 PM MST Thu Jan 9 2025 UTZ127-128-130-131-100330- /O.CAN.KSLC.WI.Y.0002.000000T0000Z-250110T0400Z/ Bryce Canyon Country-South Central Utah-Western Canyonlands-Glen Canyon Recreation Area/Lake Powell- Including the following locations - Kanab, Big Water, Bryce Canyon City, Escalante, Bullfrog, and Hanksville 721 PM MST Thu Jan 9 2025 ...WIND ADVISORY IS CANCELLED... Winds will continue to decrease through the evening. $$ UTZ123-100700- /O.CON.KSLC.WI.Y.0002.000000T0000Z-250110T0700Z/ Lower Washington County- Including the following locations - St George, Ivins, and Hurricane 721 PM MST Thu Jan 9 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Lower Washington County, mainly along the I-15 corridor between Toquerville and Washington. This advisory does not include St. George proper. * WHEN...Until midnight MST tonight. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov JW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 8, 4:15 AM MST, 9 hours 29 minutes earlier.
Area forecast discussion, Jan 8, 4:15 AM MST, 9 hours 29 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 415 AM MST Wed Jan 8 2025 .SYNOPSIS...A cold but dry storm system will cross Utah this evening into Thursday. Another system will then impact the area over the weekend, bringing a potential for accumulating snowfall to portions of northern and central Utah. && .SHORT TERM (THROUGH 12Z FRIDAY)...An upper low is in place over southwestern Arizona this morning, part of a mean positively-tilted trough with an axis that extends across Arizona through the Four Corners region and into Colorado. Meanwhile, a shortwave ridge is building into northern Utah, with Utah remaining in a general northeasterly flow aloft in between these systems. Skies have trended mostly clear overnight except for some low stratus across southeast Utah and high clouds which are starting to move into northwest Utah. An area of fog and low stratus is also noted from near EVW through the Bear River Valley and over the Bear Lake area. The easterly downslope winds along the Wasatch Front have largely diminished, although locally enhanced canyon winds remain in place. Across southwest Utah, a northeasterly gradient remains in place, along with some modest H7 cold advection. As such, winds are still gusting into the low-40 mph range, which is barely below advisory criteria. As such, have opted to maintain the Wind Advisory in place, but suspect that this can be cancelled early as the forecast calls for a gradual decrease in winds through the morning. Despite warm advection aloft under the building ridge today, cooler air has settled into the region. Afternoon max temperatures should trend closer to or slightly below climatological normals for many valley areas. The shortwave ridge will quickly be replaced by the next trough diving in from the north. This trough will arrive this evening, tracking south through Utah into tomorrow. However, due to the continental origins of the airmass, this trough will be accompanied by very little moisture. As such, very little to no precipitation is expected. However, moderate to strong northerly flow aloft along with a tightening northerly gradient behind the cold front will bring enhanced winds to the area. Canyon/downslope winds are likely once again for lower Washington County late tonight through tomorrow. The 00z HREF has a 70% or greater chance of winds gusting to advisory criteria by Thursday morning. Holding off on any wind highlights for now at least until the current Advisory is expired or cancelled. .LONG TERM (After 12Z/5AM Friday)...In the wake of Thursday's grazing shortwave trough we'll see warming overhead temperatures on Friday as shortwave ridging translates over the region. As a result, we will see modest warming across much of the western half of the forecast area while the eastern half of the area sees continued cooling under the influence of the lingering airmass. The axis of the mid-level ridge axis will shift downstream of the area on Friday afternoon, opening the door to our next storm system heading into the weekend. Models maintain solid agreement on a trough dropping out of the PacNW region, with a notable uptick in precipitation potential as compared to 24 hours prior. On the forecast model side of things, ensemble guidance has shown a less uncertain forecast track of the mid-level trough progression, keeping the trough closer to northeast Utah/ southwest Wyoming. While we see much higher probability of seeing precipitation affect the northern half of the forecast area, there are still some minor uncertainties with how deep the trough will become and how far precipitation will spread. The current most likely (25th to 75th percentile) SWE accumulation potential in the Utah mountains ranges from a widespread 0.1-0.4" with locally higher amounts for the favored terrain in the Wasatch and Bear River mountains. For the valley areas, with colder air already in the place at the surface, there will be stronger potential for snowfall to valley floors. Similar model output for the most likely snow amounts ranges from T to 2 inches on the central and northern Wasatch Front, 0 to 1 inch in the Cache Valley, and 1 to 3 inches on the Wasatch Back with locally higher in the Park City area. Timing of all of this, particularly the valley accumulation potential, will fall very late Friday through about noon on Saturday. Temperatures in the wake of the associated cold front look to be cold enough to support lake induced convection, which could help to bump snow potential in the Salt Lake valley... perhaps into the 90th to 95th percentile of model output (3-5 inches). Mountains of northern and central Utah will see precipitation onset at a similar time, but will likely linger through Sunday and potentially (20-35% chance) into Monday afternoon in the post frontal environment that is supportive of upslope precipitation. When all is said and done, thinking that the northern Utah mountains will see the greatest impacts on the higher elevation transportation routes (upper Cottonwoods, Parleys Canyon, US-89 Bear Lake summit, etc.) while the valley areas see generally little impact. The exceptions for the valley areas will be the Park City area and the Salt Lake City area IF we end up with some lake effect snowfall. The latter is generally a 10% chance at this point in time. Thereafter, there is uncertainty in how this trough departs the region (not an us problem) but we will see conditions stabilize as we head into the middle of the week. && .AVIATION...KSLC...Little to no concerns to aviation operations are forecast for the KSLC terminal today. Winds are expected to be generally light through the day, with variable winds becoming predominantly south by 12-13Z, then becoming northerly around 19- 20Z. There is about a 25% chance that winds don't shift until 21- 22Z. .Rest of Utah and Southwest Wyoming...VFR conditions are expected across a majority of the area today under increasing high level cloud cover through the first half of the day. Strong northerly winds across southwest Utah are expected to weaken this afternoon, however, the KSGU terminal may continue to gust upwards of 25-30kts through this evening. Otherwise, winds will be generally light with the exception of southwest Wyoming (gusts to 15-20kts possible). && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Wind Advisory until noon MST today for UTZ123. WY...None. && Cheng/Webber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.